Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

Request Permissions   Purchase Content 
 
 

 

Pretrees and the shadow topology


Author: A. V. Malyutin
Translated by: the author
Original publication: Algebra i Analiz, tom 26 (2014), nomer 2.
Journal: St. Petersburg Math. J. 26 (2015), 225-271
MSC (2010): Primary 54F50
DOI: https://doi.org/10.1090/S1061-0022-2015-01338-1
Published electronically: February 3, 2015
MathSciNet review: 3242036
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A further development of the theory of pretrees, started by the work of L. Ward, P. Duchet, B. Bowditch, S. Adeleke and P. Neumann, and others, is presented. In particular, a relationship between this theory and the theory of convex structures is established. The shadow topology is investigated in detail. This remarkable topology emerges on tree-like objects of various types and has broad application.


References [Enhancements On Off] (What's this?)

  • 1. S. A. Adeleke and P. M. Neumann, Relations related to betweenness: their structure and automorphisms, Mem. Amer. Math. Soc. 131 (1998), no. 623. MR 1388893 (98h:20008)
  • 2. P. Alexandroff and P. Urysohn, Mémoire sur les espaces topologiques compacts, Verh. Kon. Akad. Wetensch. 14 (1929), no. 1, 1-96.
  • 3. P. Bankston, Road systems and betweenness, Bull. Math. Sci. 3 (2013), no. 3, 389-408. MR 3128037
  • 4. M. R. Bridson and A. Haefliger, Metric spaces of non-positive curvature, Grundlehren Math. Wiss., vol. 319, Springer-Verlag, Berlin, 1999. MR 1744486 (2000k:53038)
  • 5. B. H. Bowditch, Treelike structures arising from continua and convergence groups, Mem. Amer. Math. Soc. 139 (1999), no. 662. MR 1483830 (2000c:20061)
  • 6. B. H. Bowditch and J. Crisp, Archimedean actions on median pretrees, Math. Proc. Cambridge Philos. Soc. 130 (2001), no. 3, 383-400. MR 1816800 (2002k:20044)
  • 7. B. H. Bowditch, Peripheral splittings of groups, Trans. Amer. Math. Soc. 353 (2001), no. 10, 4057-4082. MR 1837220 (2002e:20080)
  • 8. D. I. Cartwright, P. M. Soardi, and W. Woess, Martin and end compactifications for non-locally finite graphs, Trans. Amer. Math. Soc. 338 (1993), no. 2, 679-693. MR 1102885 (93j:60096)
  • 9. I. M. Chiswell, Introduction to $ \Lambda $-trees, World Sci. Publ. Co., River Edge, NJ, 2001. MR 1851337 (2003e:20029)
  • 10. -, Generalised trees and $ \Lambda $-trees, Combinatorial and Geometric Group Theory, London Math. Soc. Lecture Note Ser., vol. 204, Cambridge Univ. Press, Cambridge, 1995, pp. 43-55. MR 1320273 (96d:06018)
  • 11. V. Chvátal, Sylvester-Gallai theorem and metric betweenness, Discrete Comput. Geom. 31 (2004), no. 2, 175-195. MR 2060634 (2005c:52014)
  • 12. T. Coulbois, A. Hilion, and M. Lustig, Non-unique ergodicity, observers' topology and the dual algebraic lamination for $ R$-trees, Illinois J. Math. 51 (2007), no. 3, 897-911. MR 2379729 (2010a:20056)
  • 13. K. J. Devlin and H. Johnsbråten, The Souslin problem, Lecture Notes in Math., vol. 405, Springer-Verlag, New York, 1974. MR 0384542 (52:5416)
  • 14. P. Duchet, Convexity in combinatorial structures, Rend. Circ. Mat. Palermo (2) Suppl. 14 (1987), 261-293. MR 920860 (88k:52002)
  • 15. C. Favre and M. Jonsson, The valuative tree, Lecture Notes in Math., vol. 1853, Springer-Verlag, Berlin, 2004. MR 2097722 (2006a:13008)
  • 16. M. L. Gromov, Metric structures for Riemannian and non-Riemannian spaces, Progress Math., vol. 152, Birkhäuser, Boston, 1999. MR 1699320 (2000d:53065)
  • 17. M. Gromov, Hyperbolic groups, Essays in group theory, Math. Sci. Res. Inst. Publ., vol. 8, Springer-Verlag, New York, 1987, pp. 75-263. MR 919829 (89e:20070)
  • 18. P. delaHarpe and J.-P. Préaux, $ C^*$-simple groups: amalgamated free products, HNN extensions, and fundamental groups of $ 3$-manifolds, J. Topol. Anal. 3 (2011), no. 4, 451-489. MR 2887672
  • 19. J. Hedlíková, Ternary spaces, media, and Chebyshev sets, Czechoslovak Math. J. 33 (1983), no. 3, 373-389. MR 718922 (85e:51024)
  • 20. A. Ivić, Z. Mamuzić, Ž. Mijajlović, and S. Todorčević (eds.), Selected papers of uro Kurepa, Mat. Inst. SANU, Belgrade, 1996. MR 1429393 (97m:01106)
  • 21. R. E. Jamison-Waldner, A perspective on abstract convexity: Classifying alignments by varieties, Convexity and Related Combinatorial Geometry, Lecture Notes Pure Appl. Math., vol. 76, Dekker, New York, 1982, pp. 113-150. MR 650310 (83h:52004)
  • 22. G. Kurepa, Ensembles ordonnés et leurs sous-ensembles bien ordonnés, C. R. Acad. Sci. Paris 242 (1956), 2202-2203. Republished in [20]. MR 0077612 (17:1065j)
  • 23. A. V. Malyutin, Pretrees and arborescent convexities, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov (POMI) 415 (2013), 75-90. (Russian)
  • 24. R. Mendris and P. Zlatoš, Axiomatization and undecidability results for metrizable betweenness relations, Proc. Amer. Math. Soc. 123 (1995), no. 3, 873-882. MR 1219728 (95d:03008)
  • 25. J. vanMill and E. Wattel, Souslin dendrons, Proc. Amer. Math. Soc. 72 (1978), no. 3, 545-555. MR 509253 (81c:54058)
  • 26. -, Dendrons, Topology and Order Structures, Pt. 1, Math. Centre Tracts, vol. 142, Math. Centrum, Amsterdam, 1981, pp. 59-81. MR 630541 (82m:54037)
  • 27. -, Subbase characterizations of subspaces of compact trees, Topology Appl. 13 (1982), no. 3, 321-326. MR 651513 (84c:54018)
  • 28. N. Monod and Y. Shalom, Cocycle superrigidity and bounded cohomology for negatively curved spaces, J. Differential Geom. 67 (2004), no. 3, 395-455. MR 2153026 (2006g:53051)
  • 29. T. B. Muenzenberger and R. E. Smithson, Semilattice structures on dendritic spaces, Topology Proc. 2 (1977), no. 1, 243-260. MR 540609 (80k:54069)
  • 30. M. H. A. Newman, Elements of the topology of plane sets of points, Cambridge Univ. Press, Cambridge, 1939. MR 0044820 (13:483a)
  • 31. J. Nikiel, Topologies on pseudo-trees and applications, Mem. Amer. Math. Soc. 82 (1989), no. 416. MR 988352 (90e:54075)
  • 32. P. Papasoglu and E. L. Swenson, From continua to $ \mathbb{R}$-trees, Algebr. Geom. Topol. 6 (2006), 1759-1784. MR 2263049 (2007g:54049)
  • 33. B. U. Pearson, Concerning the structure of dendritic spaces, Comment. Math. Univ. Carolinae 15 (1974), no. 2, 293-305. MR 0345081 (49:9820)
  • 34. L. A. Steen, J. A. Seebach, Jr., Counterexamples in topology, Springer-Verlag, New York, 1978. MR 507446 (80a:54001)
  • 35. V. P. Soltan, Introduction to the axiomatic theory of convexity, Shtiintsa, Kishinev, 1984. (Russian) MR 779643 (87h:52004)
  • 36. E. L. Swenson, A cut point theorem for CAT(0) groups, J. Differential Geom. 53 (1999), no. 2, 327-358. MR 1802725 (2001i:20083)
  • 37. M. L. J. vandeVel, Theory of convex structures, North Holland Math. Library, vol. 50, North-Holland Publ. Co., Amsterdam, 1993. MR 1234493 (95a:52002)
  • 38. O. Ya. Viro, O. A. Ivanov, N. Yu. Netsvetaev, and V. M. Kharlamov, Elementary topology: problem textbook, Amer. Math. Soc., Providence, RI, 2008. MR 2444949 (2009i:55001)
  • 39. L. E. Ward, Jr., Recent developments in dendritic spaces and related topics, Studies in Topology (Proc. Conf., Univ. North Carolina, Charlotte, N. C., 1974), Acad. Press, New York, 1975, pp. 601-647. MR 0362267 (50:14709)
  • 40. -, Axioms for cutpoints, General Topology and Modern Analysis (Proc. Conf., Univ. California, Riverside, Calif., 1980), Acad. Press, New York, 1981, pp. 327-336. MR 619058 (82g:54053)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 54F50

Retrieve articles in all journals with MSC (2010): 54F50


Additional Information

A. V. Malyutin
Affiliation: St. Petersburg Branch, Steklov Institute of Mathematics, Russian Academy of Sciences, Fontanka 27, St. Petersburg 191023, Russia
Email: malyutin@pdmi.ras.ru

DOI: https://doi.org/10.1090/S1061-0022-2015-01338-1
Keywords: Tree, pretree, pseudotree, dendritic space, dendron, dendrite, R-tree, betweenness, interval space, convexity, variety of convex structures, antimatroid, Krein--Milman theorem, shadow topology, observers' topology, Lawson topology, space of ends, syzygy
Received by editor(s): December 25, 2012
Published electronically: February 3, 2015
Additional Notes: Partially supported by RFBR (grants 11-01-00677-a and 11-01-12092-ofi-m) and the RF President Grant MD-5118.2011.1.
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society